I had a patient who was a type I DM who had an Insulin Pump for years. She stated her blood sugars had been running high for the past couple days, but today she was experiencing frequent urination as well, so she came to the ED. She presented with a blood sugar of 826, and elevated beta hyrodoxy..(something, I'm not too familiar with it). Her sodium level was 123 as well. She was diagnosed with "hyperosmolar type DM type I"
They gave her 3 L of Normal Saline, and started her on an insulin infusion.
Upon arrival to the floor, she was A&Ox3 with no complaints. Her SQ Insulin Pump was still intact and running, so I asked her to turn if off. She ended up just disengaging it altogether. I checked her blood sugar and it was 432. Her blood sugar continued to drop pretty fast before I was eventually ordered to just discontinue the insulin infusion.
Her past medical history includes the type I DM since she was 6 y.o, and hypothyroidism.
1. Why does does hyperglycemia cause hyponatremia. If she's dehydrated, wouldn't it present as hypernatremia?
2. Is it possible there was something wrong with her insulin pump? She said she changed it that morning, but her blood sugars had been running high for the past few days?
3. Was an insulin infusion necessary? Could we have just administered a dose of IVP Insulin and rechecked it?
May 5, '17
The hyponatremia is from the diuresis of the hyperglycemia. What does Diabetes literally mean? Diabetes literally means to urinate a lot.
When your sugars are high like this pt, they urinate a ton. With that, patients develop hypovolemic hyponatremia.
If her beta was elevated she was likely in DKA. They need insulin gtt and ICU monitoring. IV push x1 might help, but not the main effective treatment for the DKA.
Aug 6, '17
The patient with T1DM has abnormal glucose metabolism resulting from an absolute deficiency in insulin (destruction of islet cells). As their cells starve from lack of glucose metabolism shifts to adipose tissue for energy production producing ketone bodies - B hydroxybutyric acid and acetone. These acids dissociate, the hydrogen ions overwhelm the buffering systems and metabolic acidosis results. As blood glucose levels rise, the patient experiences glycosuria which necessitates the co-excretion of large amounts of water and electrolytes (K+, Na+). The patient experiences polyuria to try and compensate but the osmotic diuresis generally outstrips the polyuria and the patient becomes water and electrolyte depleted. Also, you have large fluid shifting from the intracellular to extracellular space, so, typically you see a dilutional hyponatremia. Then there is the effects of cortisol release and adrenergic stimulation to consider.
Fluid and electrolyte replacement is essential. As is, obviously, insulin administration. BG correction should occur rather slowly each hour to avoid complications of rapid shifts in osmolality. It is important to keep in mind that serum sodium is falsely lowered by increased glucose levels. So you have to correct for this before deciding to replace sodium.